Tornadoes · United States · Nebraska · 2007
EF1 tornado, Lodgepole, Nebraska, May 27, 2007
This EF1 tornado ran 0.1 miles across Cheyenne County on May 27, 2007, touching down at 3:35 PM MDT and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 27, 2007
- Touchdown
- 3:35 PM MDT (21:35 UTC)
- Lifted
- 3:38 PM MDT (21:38 UTC)
- On the ground
- 3 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Cheyenne County
- Touchdown point
- 41.201, -102.650
- Lift-off point
- 41.201, -102.650
- Record number
- 0705271535-01
What the Weather Service recorded
A severe thunderstorm over extreme eastern Cheyenne county produced a tornado and hail.
Short-lived tornado partially damaged a steel building.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:58 UTC | 22:28 UTC | Severe Thunderstorm Warning | CYS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 21:29 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 27, 3:20 PM MDT, 15 minutes earlier.
Area forecast discussion, May 27, 3:20 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 320 PM MDT SUN MAY 27 2007 .SHORT TERM...TONIGHT THROUGH TUESDAY...LOW LEVEL MOISTURE AND INSTABILITY HANGING TOUGH OVER FAR EASTERN PART OF CWA LATE THIS AFTERNOON WITH ONE GOOD TSTM NORTHEAST OF KSNY. ELSEWHERE... MUCH DRIER LOW LEVELS WITH ONLY SOME VIRGA OR SPRINKLES AROUND. HAVE PLAYED BOTH OF THESE TRENDS INTO JUST EARLY THIS EVENING. ON MEMORIAL DAY...STRONG UPPER TROUGH MOVES OUT OF PACIFIC NW INTO NORTHERN ROCKIES WITH NAM A BIT FASTER THAN GFS. COLD FRONT WILL MAKE ITS WAY INTO NW PART OF CWA MON MORNING...BUT NOT INTO REST OF THE CWA UNTIL LATE AFTERNOON/EVENING. DOWNSLOPE FLOW SETS UP OVER MUCH OF WY PART OF CWA WITH INCREASING FIRE DANGER POTENTIAL WEST OF I-25. MEANWHILE...INCREASING SE WINDS WILL HELP LOW LEVEL MOISTURE AND INSTABILITY OVER FAR EASTERN PART OF CWA TO FAR EAST CENTRAL WY. SPC DAY2 OUTLOOK LOOKS GOOD FOR THIS AREA AS RIGHT REAR QUAD OF UPPER JET WILL ALSO HELP THINGS OUT BY EVENING. HAVE BOOSTED POPS A BIT OVER EAST CENTRAL WY AND NORTHERN PANHANDLE MONDAY EVENING. GRADUALLY IMPROVING CONDITIONS OVERNIGHT MONDAY BUT DID KEEP A FEW SHOWERS ALL NIGHT. GFS LOOKS TOO SLOW IN KEEPING UPPER LOW OVER MT/ND BORDER AND THUS IN DRYING THINGS OUT. TUESDAY WILL BE COOLER WITH JUST A FEW SHOWERS OR WEAK THUNDERSTORMS MAINLY OVER EAST CENTRAL WY. .LONG TERM...TUE NIGHT THROUGH SUNDAY. CYCLONIC UPPER FLOW WILL LINGER TUE NIGHT INTO WED. GFS PROGS THE CUTOFF TO SIT AND SPIN OVER WESTERN ND TUE NIGHT INTO WED...WHICH SEEMS IMPROBABLE. THE FASTER ECMWF/DGEX/NOGAPS SOLUTIONS SEEM MORE REASONABLE AND ARE PREFERRED. FLOW ALOFT WILL BECOME NORTHERLY WED THEN BEGIN BACKIMG SLIGHTLY TO NORTH NORTHWESTERLY THU. FLOW WILL BACK FURTHER TO NORTHWESTERLY FRI AND REMAIN FROM THE NORTHWEST THROUGH SUN AS AN AMPLIFIED UPPER RIDGE APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE EASTERN PART OF THE FORECAST AREA TUE NIGHT...WITH A CHANCE OF RAIN WED MAINLY IN AND NEAR THE MOUNTAINS IN ADDITION TO OVER NORTHERN PORTIONS OF THE FORECAST AREA. WED WILL BE A FEW DEGREES WARMER THEN THU WILL CONTINUE THE WARMING TREND AS LOW LEVEL DOWNSLOPE FLOW PRODUCES ADIABATIC WARMING AND DRY CONDITIONS. FRI AND SAT WILL BE DRY AND MILDER STILL WITH LITTLE CHANGE IN SURFACE CONDITIONS. MOISTURE WILL BEGIN TO INCREASE LATE SAT AND SOME STORMS WILL BE POSSIBLE SAT EVENING AND NIGHT. SUN WILL BE WARMER THAN NORMAL WITH A CHANCE OF RAIN. && .AVIATION...VFR CONDITIONS EXPECTED TONIGHT AND MONDAY THOUGH LOCAL MVFR CEILINGS/VSBYS POSSIBLE NEAR TSTMS MON AFTERNOON AND EVENING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...JLH LONG TERM...JR
Hazardous weather outlook, May 27, 11:02 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1102 AM MDT SUN MAY 27 2007 WYZ059>070-281715- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1102 AM MDT SUN MAY 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING WHILE MOVING EAST AT 20 MPH. WHILE NO SEVERE WEATHER IS EXPECTED...BRIEF WIND GUSTS TO 40 MPH CAN BE EXPECTED NEAR THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY. WARM AND WINDY CONDITIONS MONDAY AFTERNOON WILL INCREASE FIRE DANGER CONCERNS AT LOWER ELEVATIONS OF CARBON AND ALBANY COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-281715- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1102 AM MDT SUN MAY 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP AROUND MID AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE AIR MASS WILL BE MOIST AND UNSTABLE ENOUGH TO SUPPORT A FEW STRONG STORMS MAINLY OVER DAWES...BOX BUTTE ...MORRILL AND CHEYENNE COUNTIES. HAIL AND GUSTY WINDS OVER 50 MPH WILL BE THE MAIN WEATHER THREATS FROM THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN LATE MONDAY AFTERNOON AND MONDAY NIGHT...WITH A FEW POSSIBLY BECOMING STRONG OVER THE NORTHERN AND EASTERN PARTS OF THE PANHANDLE. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING IN THE AREA BETWEEN CHADRON AND SIDNEY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JLH
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
9.6 hours before the tornado, 156 km from the path. May 27, 2007.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -286 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Denver, CO (KDNR), 00:00Z
2.4 hours after it, 156 km from the path. May 28, 2007.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 112 J/kg
- Mixed-layer LCL
- 3297 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.7 K/km
The surface observations
Sidney (SNY), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 79 | 48 | 3 kt | 1014.6 | ||
| 20:53 UTC | 82 | 47 | 300° 9 kt | 1013.9 | ||
| 21:53 UTC | 83 | 45 | 0° 0 kt | 1013.2 | ||
| 22:53 UTC | 77 | 54 | 90° 18 kt | 1012.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the touchdown began at 21:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:35 UTC | TORNADO | 3 N Lodgepole | Cheyenne, NE | ROOF PARTIALLY BLOWN OFF STEEL BUILDING |
| 21:35 UTC | TORNADO | 5 N Lodgepole | Cheyenne, NE | ROOF PARTIALLY BLOWN OFF STEEL BUILDING |
| 21:35 UTC | TORNADO | 8 Nw Chappell | Deuel, NE | ROPE TORNADO REPORTED NEAR DEUEL AND GARDEN COUNTY LINE. |
| 21:56 UTC | HAIL 0.88 | 5 N Lodgepole | Cheyenne, NE | DIME TO NICKEL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.